Ice Storm, Fentress
- When
- March 12, 6:43 PM CST
- Where
- Fentress forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.381, -84.932 (the zone’s center; the record gives no point)
One inch of ice accumulation reported on trees near Grimsley.
A cold front moved across middle Tennesee ushering in subfreezing temperatures to the mid state, especially the Cumberland Plateau, during the late evening hours that resulted in ice sticking on trees and power lines, leaving thousands without power to their homes and businesses.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A cold front moved across middle Tennesee ushering in subfreezing temperatures to the mid state, especially the Cumberland Plateau, during the late evening hours that resulted in ice sticking on trees and power lines, leaving thousands without power to their homes and businesses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 12, 4:47 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 547 PM CDT THU MAR 12 2009 .UPDATE...AM GETTING REPORTS FROM LEWIS AND MARSHALL COUNTIES OF GRADUALLY WORSENING CONDITIONS. TEMPERATURES FROM THAT AREA ARE ALREADY DOWN TO 34 DEGREES WITH DEW POINTS LESS THAN 32 DEGREES. LATEST METAR FROM CSV ALSO SHOWS -FZRA. HAVE THEREFORE EXTENDED THE WINTER WEATHER ADVISORY TO ALL PARTS OF MIDDLE TENNESSEE EXCEPT WAYNE, LAWRENCE, AND GILES COUNTIES. BELIEVE SNOW WILL STILL BE THE PRIMARY WEATHER TYPE ACROSS OUR NORTH, WITH SLEET AND FREEZING RAIN BEING MORE PREDOMINANT IN AREAS SOUTH OF I-40. HAVE ATTEMPTED TO RE-WORD THE PUBLIC FORECAST TO REFLECT SNOW ACCUMULATIONS AROUND AN INCH ACROSS OUR NORTH, AND ICE ACCUMULATIONS LESS THAN 1/4 INCH ACROSS THE REMAINDER OF THE ADVISORY AREA. HAVE ALSO REDUCED THE OVERNIGHT MINIMUM TEMPERATURES BY A DEGREE SINCE SOME PLACES WERE EITHER AT OR WITHIN 1 DEGREE OF THEIR FORECAST LOWS ALREADY. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 32 45 41 49 / 90 30 90 90 CLARKSVILLE 30 45 39 46 / 90 30 90 90 CROSSVILLE 32 43 41 51 / 70 40 90 90 COLUMBIA 34 46 43 51 / 70 40 90 90 LAWRENCEBURG 34 47 44 51 / 60 60 90 90 WAVERLY 32 44 41 49 / 90 30 90 90 && .OHX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR TNZ005>011-022>034-056>066-075-077>080. && ROSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 619 PM CDT THU MAR 12 2009 TNZ027-028-030-032-056>066-075-077>080-132330- DAVIDSON-WILSON-SMITH-PUTNAM-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY- MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE- WARREN-GRUNDY-VAN BUREN- 619 PM CDT THU MAR 12 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT... A MIXTURE SLEET...AND FREEZING RAIN WILL RESULT IN MINOR ACCUMULATIONS OF ICE ON EXPOSED SURFACES. A FEW ICY SPOTS MAY DEVELOP ON ROADWAYS DURING THE EVENING. TEMPERATURES SHOULD RISE SLIGHTLY AFTER MIDNIGHT WITH MAINLY DRIZZLE EXPECTED AFTER MIDNIGHT. MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR BY LISTENING TO NOAA WEATHER RADIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TNZ005>011-022>026-029-031-033-034-132330- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-TROUSDALE-JACKSON-OVERTON- FENTRESS- 619 PM CDT THU MAR 12 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT... A MIXTURE OF SNOW AND SLEET WILL CONTINUE THROUGH THE EVENING HOURS. THIS MAY RESULT IN ACCUMULATION OF SNOW OR SLEET LESS THAT ONE INCH. A FEW ICY SPOTS MAY DEVELOP ON ROADWAYS DURING THE EVENING. TEMPERATURES SHOULD RISE SLIGHTLY AFTER MIDNIGHT WITH PRECIPITATION DIMINISHING. MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR BY LISTENING TO NOAA WEATHER RADIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TNZ093>095-132330- WAYNE-LAWRENCE-GILES- 619 PM CDT THU MAR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT MAINLY LIGHT RAIN WITH A FEW INSTANCES OF FREEZING RAIN. NO ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JLM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
550 PM CDT THU MAR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM FREEZING RAIN HOHENWALD 35.55N 87.56W
03/12/2009 U0.00 INCH LEWIS TN TRAINED SPOTTER
SPOTTER NEAR HOHENWALD REPORTED MINOR AMOUNTS OF FREEZING
RAIN IN TREES AND POWER LINES.
&&
JLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
701 PM CDT THU MAR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM FREEZING RAIN FAIRFIELD GLADE 36.00N 84.90W
03/12/2009 U0.00 INCH CUMBERLAND TN TRAINED SPOTTER
SPOTTER REPORTED FREEZING RAIN OFF AND ON DURING THE DAY.
&&
JLMThe national radar mosaic for the moment the first event began.
8 ice storm, 2 winter weather. Local standard time, as filed.
One inch of ice accumulation reported on trees near Grimsley.
Trees down and power outages were reported in Jamestown and western portions of county. Some of these trees and power lines fell onto homes and automobiles.
One tenth of an inch of sleet accumulation reported in Waverly.
One tenth of an inch of sleet accumulation reported in Erin.
Three tenths of an inch of ice accummulation reported with several large branches down two miles south of Dickson.
Sheriffs Office reported icing in trees and power lines, but no reports of trees down due to icing in Byrdstown.
Sheriffs office reported icing on trees and power lines in higher elevations and some trees and power lines down due to icing in Livingston.
Sheriffs office reported several areas with icing in trees and power lines. Some trees and power lines were reported down due to icing in Jamestown.
Icing on trees and power lines was reported in the eastern portion of the county. Icing downed some trees on Cumberland Cove Road in eastern Putnam County.
Widespread power outages reported across Overton...Pickett...and Fentress Counties due to icing on power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158418, 158420, 159459, 159460, 158421, 158422, 158423, 158424, 158426, 158427.